Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 15, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 2, 2018, 10:36 PM CDT for Marshall County, Pottawatomie County, Riley County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2018, 10:36 PM CDT (03:36 UTC)
- Expired
- Sep 3, 2018, 4:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Marshall County, KS, Pottawatomie County, KS, Riley County, KS
The radar
The Topeka radar (KTWX), 69 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 12:00 AM CDT | FLASH FLOOD | 2 Ene Randolph, KS | DELAYED REPORT FROM SUNDAY NIGHT/MONDAY MORNING OF FLASH FLOODING WATER RUNNING OVER ROADS FANCY CREEK STATE PARK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 84 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 3.6 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2488 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 975 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 8.6
The text
As transmitted.
912
WGUS53 KTOP 030336
FFWTOP
KSC117-149-161-030930-
/O.NEW.KTOP.FF.W.0015.180903T0336Z-180903T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
1036 PM CDT SUN SEP 2 2018
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Northwestern Riley County in northeastern Kansas...
Northwestern Pottawatomie County in northeastern Kansas...
Southeastern Marshall County in northeastern Kansas...
* Until 430 AM CDT.
* At 1034 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain, which are overspreading the warned area. Flash
flooding is expected to begin shortly, as thunderstorms spread
across the region through the overnight hours.
* Some locations that will experience flooding include...
Blaine, Riley, Frankfort, Leonardville, Olsburg, Randolph and
Tuttle Creek Lake.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3978 9628 3966 9629 3939 9647 3921 9676
3925 9687 3948 9691 3957 9665 3971 9650
3982 9647
$$
Cohen2 follow-up statements
388
WGUS73 KTOP 030501
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
1201 AM CDT MON SEP 3 2018
KSC117-149-161-030930-
/O.CON.KTOP.FF.W.0015.000000T0000Z-180903T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Pottawatomie-Marshall-
1201 AM CDT MON SEP 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE AND SOUTHEASTERN
MARSHALL COUNTIES...
At 1159 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Around 1.0 to 2.5 inches of rain
have fallen. These rainfall amounts are capable of producing flash
flooding.
Some locations that will experience flooding include...
Blaine, Riley, Frankfort, Leonardville, Olsburg, Randolph and Tuttle
Creek Lake.
Additional rainfall amounts of one-half to one inch are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3978 9628 3966 9629 3939 9647 3921 9676
3925 9687 3948 9691 3957 9665 3971 9650
3982 9647
$$
Cohen484
WGUS73 KTOP 030720
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
220 AM CDT MON SEP 3 2018
KSC117-149-161-030930-
/O.CON.KTOP.FF.W.0015.000000T0000Z-180903T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Riley-Pottawatomie-Marshall-
220 AM CDT MON SEP 3 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 AM CDT FOR
NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE AND SOUTHEASTERN
MARSHALL COUNTIES...
At 216 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. 2 to 4 inches of rain have fallen.
Flash flooding is expected to begin shortly.
Some locations that will experience flooding include...
Blaine, Riley, Frankfort, Leonardville, Olsburg, Randolph and Tuttle
Creek Lake.
Additional rainfall amounts of 2 to 4 inches are possible in the
warned area. Some locally higher rainfall amounts are possible!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3978 9628 3966 9629 3939 9647 3921 9676
3925 9687 3948 9691 3957 9665 3971 9650
3982 9647
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 5:52 PM CDT, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 2, 5:52 PM CDT, 4 hours 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Topeka KS 552 PM CDT Sun Sep 2 2018 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Sep 2 2018 Water vapor imagery shows a shortwave across west central KS with another wave moving toward KS out of eastern NM. 850mb VWP network shows rather uniform SSE flow of 15-20 kts at this time across the region with the 850mb front across central NE. Sfc map shows a low across southwest KS with a diffuse boundary extending ENE into northern KS. Vis satellite imagery also shows what appears to be an elevated boundary that extends south into north TX. this boundary is acting as a focus for convection at the moment from near TOP south toward ICT. For tonight...main concern is excessive rains and potential flooding. Expect convection to develop across west/central KS near RSL/Hays toward SLN through early evening. Effective shear of 35-45 kts may allow for early discrete cell/supercell characteristics however hodographs become messy in the mid-levels so evolution into multicell clusters appears likely or short line segments as the evening wears on. Main severe risk would appear to be downburst winds through the evening with some hail risk across the western counties. Poor mid-level lapse rates should temper any greater hail risk however. Tornado threat is non zero but appears to be limited to areas across our far west/sw counties for a time late this afternoon or early evening but even this appears conditional on storm evolution. Greater concern is flooding given overall mesoscale and synoptic set up. PWATs approaching 2" combined with a modest but present 25-35kt LLJ and a source of MUCAPE of 1-2k overnight will exist in region of upper divergence in right entrance region of upper jet. Evolution of convection into a cluster or line appears likely and storm motion/corfidi vectors suggest ENE movement however thetae ridge will remain anchored across central KS so backbuilding appears likely too so could see training. HREF ensemble precip matched mean clusters max precip across central KS where amounts in excess of 3" appears likely. Much uncertainly still exist however in the exact placement of the cluster overnight especially in how far south and east any of the heaviest rains could fall. At the moment we do not anticipate major changes to the flood watch area for tonight but those near the flood watch area including the Topeka area need to stay aware of trends tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Sep 2 2018 BOTTOM LINE UP FRONT, The very wet pattern will continue through the week with chances for t-storms and locally heavy rains forecast to persist through Friday and perhaps into Saturday. Another wave will move across the area Monday night into Tues with more heavy rains and by Weds the 850mb front will drop into the area which will serve as a focus for heavy rains into late week. The atmosphere will remain very moist with PWATS well above climo avg likely around 2". && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 542 PM CDT Sun Sep 2 2018 Cluster of t-storms now developing across central Kansas will eventually organize and move east across the area overnight. Expect that at least MHK will be impacted by periods of IFR conds in the storms. Confidence is higher at MHK than TOP/FOE on timing so will continue with more detail at MHK. A weak boundary has also moved into in between TOP and FOE causing winds at TOP to become ENE. Feeling is that if addition storms develop winds may remain ENE however if no storms develop in the area winds will become SE again similar to FOE. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Monday morning for KSZ008>012-020>024- 034>036. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Omitt
Hazardous weather outlook, Sep 2, 3:35 PM CDT, 7 hours 1 minute before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 335 PM CDT Sun Sep 2 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-032045- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 335 PM CDT Sun Sep 2 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Thunderstorms are expected this afternoon through tonight. A few of the storms may be severe with damaging winds the main hazard in the late afternoon and evening hours. An isolated tornado may also be possible early this evening as would a low risk for large hail but this risk appears to be limited to areas west of a Junction City to Marysville line early this evening. The greater concern is widespread heavy rainfall overnight across central and parts of northeast Kansas where a Flash Flood Watch is posted. Rainfall amounts in excess of 3 inches are possible. This may cause flash flooding so remember don't drive through flooded roads! .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorm chances persist into Monday with periods of heavy rainfall being possible during the day. An active weather pattern brings continued chances for thunderstorms through much of the upcoming week so the risk for flooding could persist through the week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through sunset mainly west of a Junction City to Marysville line. Rainfall reports are also encouraged overnight and especially Monday morning. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Sep 2, 9:25 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
925 PM CDT SUN SEP 2 2018
KSZ009-010-021-022-030315-
Clay-Riley-Washington-Marshall-
925 PM CDT SUN SEP 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHEASTERN
WASHINGTON...NORTHEASTERN CLAY AND SOUTHWESTERN MARSHALL COUNTIES
UNTIL 1015 PM CDT...
At 925 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles southwest of Barnes to 4 miles east of
Green. Movement was northeast at 20 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Waterville and Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3978 9670 3948 9667 3947 9668 3948 9668
3947 9669 3942 9700 3963 9703
TIME...MOT...LOC 0225Z 240DEG 17KT 3964 9694 3944 9692
CohenLocal storm report, Sep 2, 9:26 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
926 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM FLASH FLOOD 4 NNW MARYSVILLE 39.90N 96.67W
09/02/2018 MARSHALL KS EMERGENCY MNGR
HIGHWAY 77 NORTH HAD UP TO A FOOT OF WATER
CROSSING THE ROAD. WATER IS CURRENTLY
RECEDING. THERE ARE REPORTS OF MULTIPLE
STREETS FLOODED IN MARYSVILLE.
&&
JPLocal storm report, Sep 2, 9:53 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
953 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 3 N CULVER 39.02N 97.76W
09/02/2018 OTTAWA KS LAW ENFORCEMENT
WATER OVER ROADWAY AT INTERSECTION OF K-18
AND 90TH ROAD.
&&Local storm report, Sep 2, 9:56 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
956 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM FLASH FLOOD 4 E ADA 39.15N 97.82W
09/02/2018 OTTAWA KS LAW ENFORCEMENT
WATER OVER ROADWAY AT INTERSECTION OF
MULBERRY ROAD AND 60TH ROAD.
&&Local storm report, Sep 2, 10:13 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1013 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM FLASH FLOOD 4 S MARYSVILLE 39.79N 96.65W
09/02/2018 MARSHALL KS EMERGENCY MNGR
HIGHWAY 77 NEAR OSAGE ROAD IS CLOSED DUE TO
HIGH WATER. ESTIMATED 10-12 INCHES RUNNING
ACROSS THE ROAD. A WATER RESCUE OCCURRED ON
HIGHWAY 77.
&&
JPLocal storm report, Sep 2, 10:32 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1032 PM CDT SUN SEP 2 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1031 PM HEAVY RAIN 1 NE MARYSVILLE 39.85N 96.63W
09/02/2018 M4.21 INCH MARSHALL KS AWOS
RAINFALL TODAY AS OF 10:15 PM.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 7:07 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 53 min |
| Sep 2, 7:17 PM CDT | Special Weather Statement | TOP | Riley | 28 min |
| Sep 2, 7:26 PM CDT | Flash Flood Warning | TOP | Marshall, Washington | 4 hr |
| Sep 2, 7:29 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 31 min |
| Sep 2, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Marshall | 60 min |
| Sep 2, 8:26 PM CDT | Flash Flood Warning | TOP | Cloud, Washington | 3 hr |
| Sep 2, 9:08 PM CDT | Flash Flood Warning | TOP | Clay, Marshall, Riley, Washington | 6 hr |
| Sep 2, 9:25 PM CDT | Special Weather Statement | TOP | Washington | 50 min |
| Sep 2, 10:24 PM CDT | Areal Flood Warning | TOP | Ottawa | 12 hr |
| Sep 3, 3:00 AM CDT | Areal Flood Warning | TOP | Marshall, Riley, Washington | 8 hr |
| Sep 3, 3:45 AM CDT | River Flood Warning | TOP | Riley | 25 hr |
| Sep 3, 3:51 AM CDT | River Flood Warning | TOP | Washington | 2 hr |
| Sep 3, 4:01 AM CDT | Flash Flood Warning | TOP | Marshall, Pottawatomie, Riley | 5 hr |
| Sep 3, 5:19 AM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Sep 3, 5:47 AM CDT | Flash Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 8:45 AM CDT | Areal Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 8:56 AM CDT | Flash Flood Warning | TOP | Pottawatomie, Riley | 4 hr |
| Sep 3, 9:09 AM CDT | River Flood Warning | TOP | Clay | 4 days |
| Sep 3, 9:44 AM CDT | River Flood Warning | TOP | Pottawatomie | 25 hr |
| Sep 3, 11:45 AM CDT | Areal Flood Warning | TOP | Geary, Riley | 3 hr |
| Sep 3, 12:58 PM CDT | Areal Flood Warning | TOP | Riley | 4 hr |
| Sep 3, 1:06 PM CDT | Flash Flood Watch | TOP | Clay, Cloud, Dickinson, Geary, Marshall, Nemaha and 5 more | 48 hr |
| Sep 3, 1:31 PM CDT | River Flood Warning | TOP | Pottawatomie, Riley, Wabaunsee | 18 hr |
| Sep 3, 2:10 PM CDT | River Flood Warning | TOP | Dickinson | 18 hr |
| Sep 3, 4:32 PM CDT | Special Weather Statement | TOP | Clay, Marshall, Washington | 58 min |
| Sep 3, 4:48 PM CDT | Areal Flood Warning | TOP | Riley | 8 hr |
| Sep 3, 5:09 PM CDT | Special Weather Statement | TOP | Cloud, Republic, Washington | 51 min |
| Sep 3, 6:14 PM CDT | Special Weather Statement | TOP | Cloud, Republic | 61 min |
| Sep 3, 6:43 PM CDT | Areal Flood Advisory | TOP | Cloud | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.